Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 29, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2014, 3:32 PM EDT for Lee County, Wise County, City of Norton, Virginia. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2014, 3:32 PM EDT (19:32 UTC)
- Expired
- Apr 28, 2014, 4:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Norton, VA, Lee County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:10 PM EDT | TSTM WND DMG | Wise, VA | NUMEROUS TREES DOWN. |
| Apr 28, 4:15 PM EDT | TSTM WND DMG | Coeburn, VA | NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:33 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
995
WUUS54 KMRX 281932
SVRMRX
VAC105-195-720-282030-
/O.NEW.KMRX.SV.W.0029.140428T1932Z-140428T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE CITY OF NORTON IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
NORTHEASTERN LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 331 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER GEORGETOWN...OR 13
MILES NORTH OF JONESVILLE...AND MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...BIG STONE GAP...COEBURN...APPALACHIA...POUND...ST.
PAUL...ST. CHARLES...PARDEE AND DRYDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
SOUTHWESTERN VIRGINIA AND EAST TENNESSEE.
LAT...LON 3713 8255 3702 8248 3696 8236 3697 8233
3691 8230 3688 8245 3688 8264 3684 8266
3676 8312 3685 8307 3685 8301 3689 8288
3693 8286 3698 8287 3704 8272 3712 8272
3720 8256
TIME...MOT...LOC 1931Z 254DEG 46KT 3687 8306
$$
DH1 follow-up statement
794
WWUS54 KMRX 281956
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT MON APR 28 2014
VAC105-195-720-282030-
/O.CON.KMRX.SV.W.0029.000000T0000Z-140428T2030Z/
CITY OF NORTON VA-WISE VA-LEE VA-
356 PM EDT MON APR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WISE AND NORTHEASTERN LEE COUNTIES AND THE CITY OF NORTON...
AT 356 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF
80 MPH. THIS STORM WAS LOCATED NEAR NORTON...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...BIG STONE GAP...COEBURN...APPALACHIA...POUND...ST.
PAUL...ST. CHARLES...PARDEE AND DRYDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
SOUTHWESTERN VIRGINIA AND EAST TENNESSEE.
LAT...LON 3713 8255 3702 8248 3696 8236 3697 8233
3691 8230 3688 8245 3688 8264 3684 8266
3676 8312 3685 8307 3685 8301 3689 8288
3693 8286 3698 8287 3704 8272 3712 8272
3720 8256
TIME...MOT...LOC 1956Z 253DEG 44KT 3696 8269
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:10 PM EDT, 22 minutes earlier.
Area forecast discussion, Apr 28, 3:10 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT MON APR 28 2014
.SHORT TERM...(TONIGHT AND TUESDAY)...RADAR SHOWS A GOOD DEAL OF
STRONG TO SEVERE THUNDERSTORMS OVER THE PLATEAU WITH AN OUTFLOW
BOUNDARY OVER SOUTHERN MIDDLE TENNESSEE. THIS BOUNDARY WILL LIKELY
BE AN IMPORTANT PART OF THE SEVERE WEATHER OUTBREAK FOR THIS
AFTERNOON AND EVENING. MODELS CONTINUE TO SHOW FAVORABLE BOUYANCY
AND SHEAR OVER THE PLATEAU AND SOUTHERN VALLEY LATE TODAY FOR SEVERE
THUNDERSTORMS. HODOGRAPH SHOWS FAVORABLE SHEAR FOR TORNADIC
DEVELOPMENT. ALREADY HAVE SIGNIFICANT TORNADO PARAMETER VALUES OF 2
TO 3 OVER NORTHERN MISSISSIPPI AND NORTHERN ALABAMA.
WILL NEED WATCH FOR SUPERCELL DEVELOPMENT OVER THESE AREAS THIS
AFTERNOON...THEN MOVE EAST NORTHEAST INTO THE PLATEAU/SOUTHEAST
TENNESSEE LATE THIS AFTERNOON AND EVENING. EVENTUALLY...THESE STORMS
WILL COME TOGETHER AS A SQUALL LINE WITH DAMAGING WINDS A CONCERN
FOR A GOOD PART OF THE AREA THIS EVENING/OVERNIGHT.
A SQUALL LINE WILL DEVELOP THIS EVENING THEN MOVE ACROSS THE ENTIRE
FORECAST AREA WITH THE MAIN CONCERN BEING DAMAGING WITH ISOLATED
TORNADO.
A BREAK IN THE CONVECTION IS EXPECTED FROM MID-MORNING THROUGH MID-
AFTERNOON...BUT ANOTHER JET WILL MOVE ACROSS THE TENNESSEE VALLEY
DURING THE AFTERNOON AND EVENING TUESDAY. ANOTHER ROUND OF
THUNDERSTORMS...SOME LIKELY SEVERE. AGAIN MAIN THREAT DAMAGING
WINDS...ISOLATED TORNADO AND HAIL.
HIGH PWS WILL PRODUCE A POTENTIAL OF HEAVY RAINFALL AND FLASH
FLOODING AS WELL. HAVE ISSUED A WIND ADVISORY FOR THE HIGHER TERRAIN
DUE TO THE STRONG BOUNDARY LAYER JET DEVELOPING THIS
EVENING/OVERNIGHT.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...THE SLOW MOVING
UPPER LOW TO OUR NORTHWEST WILL CONTINUE TO AFFECT THE REGION FOR
THE BEGINNING OF THE SHORT TERM PERIOD. THE ROUND OF SHOWERS AND
THUNDERSTORMS THAT BEGINS LATER TUESDAY AFTERNOON WILL CONTINUE
INTO TUESDAY NIGHT...WITH THE POSSIBILITY OF SOME SEVERE STORMS
CONTINUING PAST SUNSET. HEAVY RAINFALL ALSO A THREAT TUESDAY
NIGHT...AND THE FLOOD WATCH CONTINUES FOR ALL BUT NORTHEAST ZONES.
SHOWERS AND PERHAPS SOME THUNDER LIKELY TO LINGER INTO WEDNESDAY
ESPECIALLY EASTERN ZONES...WITH SOME DRYING WORKING IN WEDNESDAY
NIGHT AND ESPECIALLY THURSDAY. WITH A BROAD AND LOW AMPLITUDE UPPER
TROUGH OVER THE EAST WE MAY SEE SHORT WAVE ENERGY BRING SOME
SHOWERS SOMETIME IN THE LATTER PART OF THE PERIOD...BUT MODELS
HAVING CONSISTENCY/AGREEMENT PROBLEMS CONCERNING TIMING. FOR NOW
WILL CARRY LOW POPS FRIDAY AND SATURDAY...BUT CONFIDENCE LOW AT
THIS POINT CONCERNING PRECIP POTENTIAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 63 82 61 76 / 100 70 80 60
KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 79 62 75 / 100 60 90 80
OAK RIDGE, TN 63 82 60 75 / 100 60 90 70
TRI CITIES AIRPORT, TN 59 76 58 76 / 100 80 90 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY MORNING
FOR CHEROKEE-CLAY.
WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT TUESDAY FOR
CHEROKEE-CLAY.
TN...FLOOD WATCH FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH
WEDNESDAY MORNING FOR ANDERSON-BLEDSOE-BLOUNT SMOKY
MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-
EAST POLK-GRAINGER-HAMBLEN-HAMILTON-JEFFERSON-KNOX-LOUDON-
MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST
COCKE-NORTHWEST MONROE-RHEA-ROANE-SCOTT TN-SEQUATCHIE-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-UNION-WEST POLK.
WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT TUESDAY FOR
BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-EAST POLK-
JOHNSON-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST
GREENE-SOUTHEAST MONROE-UNICOI.
VA...NONE.
&&
DH/LWHazardous weather outlook, Apr 28, 5:02 AM EDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 502 AM EDT MON APR 28 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 502 AM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ...RISK OF SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH FLOODING FOR TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT...WITH LOCALLY HEAVY RAINS...DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. HOWEVER...ISOLATED TORNADOES COULD ALSO OCCUR ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST TENNESSEE...WHERE THE GREATEST INSTABILITY AND MOST FAVORABLE WIND PROFILE WILL EXIST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ...RISK OF SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH FLOODING CONTINUES INTO WEDNESDAY... A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION THROUGH WEDNESDAY...BRINGING THE POSSIBILITY OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY AFTERNOON AND EVENING. HEAVY RAINFALL MAY LINGER WELL INTO WEDNESDAY...AND COULD EXTEND THE THREAT OF FLOODING OR FLASH FLOODING. THERE IS A GOOD DEAL OF UNCERTAINTY HOW THIS SYSTEM WILL DEVELOP...SO PLEASE STAY TUNED TO THE LATEST WEATHER UPDATES. ADDITIONAL INFORMATION AND DETAILS CAN BE FOUND IN OTHER PRODUCTS SUCH AS THE FLOOD WATCH STATEMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO TUESDAY AND ALSO WEDNESDAY FOR REPORTS OF FLOODING OR DAMAGE FROM THE SEVERE STORMS. TG/TD
In the hours before
Local storm report, Apr 28, 3:05 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 1 N WARTBURG 36.12N 84.59W
04/28/2014 MORGAN TN 911 CALL CENTER
NUMEROUS TREES DOWN AND 1 BARN BLOWN DOWN.
&&Local storm report, Apr 28, 3:24 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG HUNTSVILLE 36.41N 84.49W
04/28/2014 SCOTT TN 911 CALL CENTER
A FEW TREES DOWN.
0218 PM TSTM WND DMG JELLICO 36.58N 84.13W
04/28/2014 CAMPBELL TN 911 CALL CENTER
NUMEROUS TREES DOWN. ROOF BLOWN OFF 1 HOME.
0235 PM TSTM WND DMG 3 N WARTBURG 36.15N 84.59W
04/28/2014 MORGAN TN 911 CALL CENTER
NUMEROUS TREES DOWN.
0245 PM TSTM WND DMG 2 S WARTBURG 36.07N 84.59W
04/28/2014 MORGAN TN EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN. ONE BARN MOSTLY
DESTROYED. SEVERAL HOMES WITH ROOFS DESTROYED.
&&Local storm report, Apr 28, 3:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG EWING 36.63N 83.43W
04/28/2014 LEE VA 911 CALL CENTER
SEVERAL TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 49 min |
| Apr 28, 3:05 PM EDT | Tornado Warning | MRX | Lee, Scott | 40 min |
| Apr 28, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Russell, Scott, Washington | 63 min |
| Apr 28, 3:46 PM EDT | Tornado Warning | MRX | Lee, Russell, Scott, Washington | 44 min |
| Apr 28, 4:12 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Washington | 48 min |
| Apr 28, 4:28 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 47 min |
| Apr 28, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.